Oklahoma, 2004

Flash Flood and Hail in Oklahoma, July 5 to 6, 2004

July 5 to 6, 2004 · NWS OUN · 57 events in 15 counties and zones

32 thunderstorm wind, 24 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT MON JUL 5 2004

INITIAL ISSUE IS... WILL THERE BE ANY LATE AFTN/EVENING CONVECTION
ACROSS NW/WRN OK ALONG RESIDUAL SFC BOUNDARY. MODELS SHOW PLENTY OF
INSTABILITY PRESENT AND IF SFC BOUNDARY CAN FOCUS ANY LOW LEVEL
CONVERGENCE... MAY GET A STORM OR TWO. OTHERWISE... MAIN SHOW SHOULD
BE LATE TONIGHT INTO FIRST PART OF TUESDAY AS MCS DEVELOPMENT IS
EXPECTED ACROSS HIGH PLAINS OF ERN CO/WRN KS THIS EVENING. THIS
COMPLEX IS THEN EXPECTED TO DROP SE INTO NRN OK AROUND MIDNIGHT. MAY
PUT SOME SEVERE WORDING IN AS STRONG WINDS WILL LIKELY ACCOMPANY
THESE STORMS AND PERHAPS SOME HAIL... ESPECIALLY ACROSS NORTHERN OK.
THIS COMPLEX WILL ALSO DRIVE A COOL FRONT SOUTH ACROSS PARTS OF THE
AREA. THIS WILL LEAD TO COOLER DAY ON TUESDAY...ESPECIALLY CENTRAL
AND NORTH... WITH MAIN BOUNDARY EXPECTED TO BE DRAPED ACROSS
SOUTHERN OK BY TUE EVENING. BETTER CHANCES APPEAR TO BE ACROSS SOUTH
TUE NIGHT AND WED AS PERHAPS ANOTHER MCS GETS GOING ACROSS ERN NM
INTO TX PANHANDLE AND THEN MOVES E/SE ACROSS RED RIVER VALLEY.

COULD SEE SOME ADDITIONAL ACTIVITY INTO WED NIGHT AS WEAKENING SFC
BOUNDARY MAY STILL BE HANGING AROUND. MID LEVEL RIDGE BUILDS NE OVER
AREA BY THIS TIME BRINGING AN END TO MUCH OF THE RAIN. ALTHOUGH
REMAINDER OF FORECAST IS DRY WITH WARMING TREND... EXTENDED MODELS
ARE NOT ALL THAT STRONG WITH THIS MID LEVEL RIDGE. THIS COULD LEAD
TO ADDITIONAL RAIN CHANCES LATER IN THE EXTENDED... BUT FOR NOW WILL
LEAVE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  87  67  89 /  30  60  30  30
HOBART OK         71  91  67  92 /  30  40  40  30
WICHITA FALLS TX  73  94  70  93 /  10  30  40  40
GAGE OK           65  84  63  90 /  60  20  30  20
PONCA CITY OK     69  84  64  86 /  60  60  30  20
DURANT OK         74  91  72  90 /  10  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

30
Hazardous weather outlook, Jul 5, 6:00 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT MON JUL 5 2004

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A LINE FROM
STILLWATER TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

DISCUSSION...
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WAS SLOWLY DISSIPATING
OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WINDS WILL
BE POSSIBLE IN SOUTHWEST OKLAHOMA FOR A FEW HOURS EARLY THIS MORNING
BEFORE THIS ACTIVITY DISSIPATES. OTHER THUNDERSTORMS WHICH MOVED
ACROSS NORTHERN OKLAHOMA OVERNIGHT HAVE LEFT AN OUTFLOW BOUNDARY
THROUGH CENTRAL OKLAHOMA. THIS BOUNDARY IS EXPECTED TO LIFT SLOWLY
NORTH INTO NORTHERN OKLAHOMA OR SOUTHERN KANSAS THIS AFTERNOON AND
EVENING. ALSO A DRYLINE IS EXPECTED TO DEVELOP THIS AFTERNOON FROM
THE CENTRAL TEXAS PANHANDLE INTO THE EASTERN OKLAHOMA PANHANDLE.

A WARM LAYER OF AIR ABOVE THE SURFACE WILL ACT TO INHIBIT
THUNDERSTORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. HOWEVER...WITH
STRONG HEATING...A FEW THUNDERSTORMS COULD DEVELOP ALONG THE DRY
LINE...AND ALONG THE OUTFLOW BOUNDARY IN NORTHERN OKLAHOMA OR
SOUTHERN KANSAS. THE ATMOSPHERE WILL BE QUITE UNSTABLE... AND ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL HIGH
PLAINS THIS AFTERNOON AND EVENING. THESE STORMS WILL LIKELY DEVELOP
INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEASTWARD OVERNIGHT AND
MAY AFFECT NORTHERN PORTIONS OF OKLAHOMA LATE TONIGHT. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THESE STORMS ALTHOUGH LARGE HAIL
WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN IN THE FORECAST ON TUESDAY AND WEDNESDAY
AS COLD FRONT MOVES INTO THE AREA  SOME OF THESE STORMS MAY BE
SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

2

In the hours before

Special weather statement, Jul 5, 3:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT MON JUL 5 2004

OKZ018-019-052215-
KINGFISHER OK-LOGAN OK-
453 PM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER AND LOGAN
COUNTIES.

A DEVELOPING THUNDERSTORM WAS LOCATED 7 MILES EAST OF DOVER AT 453
PM...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN KINGFISHER AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 5, 4:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT MON JUL 5 2004

OKZ012-013-018>020-052230-
GARFIELD OK-KINGFISHER OK-LOGAN OK-NOBLE OK-PAYNE OK-
511 PM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KINGFISHER...
LOGAN...NOBLE AND PAYNE COUNTIES.

A LINE OF DEVELOPING THUNDERSTORMS WAS LOCATED FROM 3 MILES
NORTHWEST OF MULHALL TO 5 MILES SOUTHWEST OF DOVER AT 511 PM...
MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD...KINGFISHER...LOGAN...NOBLE AND PAYNE COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11

The radar

The Vance AFB radar (KVNX), 31 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 24 hail, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
July 5, 4:40 PM CST
Where
Garfield County, 7 mi S of Hayward
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -98.417

Hail, Logan

When
July 5, 4:45 PM CST
Where
Logan County, Marshall
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -98.633

Hail, Noble

When
July 5, 5:00 PM CST
Where
Noble County, 9 mi WSW of Perry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -98.517

Hail, Garfield

When
July 5, 5:35 PM CST
Where
Garfield County, 6 mi SSE of Hayward
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -98.517

Hail, Noble

When
July 5, 5:35 PM CST
Where
Noble County, 9 mi WSW of Perry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -98.517

Hail, Garfield

When
July 5, 6:03 PM CST
Where
Garfield County, 7 mi S of Hayward
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -98.633

Hail, Garfield

When
July 5, 6:35 PM CST
Where
Garfield County, Garber
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -99.633

Hail, Garfield

When
July 5, 6:55 PM CST
Where
Garfield County, Fairmont
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -99.633

Hail, Garfield

When
July 5, 7:15 PM CST
Where
Garfield County, 4 mi WSW of Covington
Measured
2.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.833, -99.617

Hail was reported by KWTV Channel 9.

Hail, Grant

When
July 5, 7:28 PM CST
Where
Grant County, 8 mi WSW of Pond Creek
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -99.617

Hail, Garfield

When
July 5, 7:28 PM CST
Where
Garfield County, 4 mi ENE of Hillsdale
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.433, -99.550

Hail, Garfield

When
July 5, 7:30 PM CST
Where
Garfield County, Kremlin
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -99.000

Hail, Garfield

When
July 5, 7:52 PM CST
Where
Garfield County, 3 mi E of Hillsdale
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -99.000

Hail, Garfield

When
July 5, 8:00 PM CST
Where
Garfield County, Kremlin
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -99.000

Flash Flood, Alfalfa

When
July 5, 9:00 PM CST to July 6, 12:00 AM CST
Where
Alfalfa County, 2 mi N of Cherokee
Reported by
NEWSPAPER
Coordinates
36.800, -98.667

During the late evening and early morning hours of July 5-6, strong to severe thunderstorms produced heavy rainfall of 2 to 4+ inches north central Oklahoma. Rainfall totals of 4 inches were reported west of Cherokee, OK and 3.5 inches was recorded near Lambert, OK in Alfalfa County. Runoff from these rains produced flash flooding along Cottonwood Creek near Cherokee and flooded U.S. Highway 64 just north of Cherokee during this time.

Hail, Garfield

When
July 5, 9:00 PM CST
Where
Garfield County, Kremlin
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.500, -98.917

Hail, Alfalfa

When
July 5, 9:00 PM CST
Where
Alfalfa County, Great Salt Plains la
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.450, -99.050

Hail, Woods

When
July 5, 9:00 PM CST
Where
Woods County, Alva
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -98.700

Hail was reported on the south side of town.

Hail, Woods

When
July 5, 9:00 PM CST
Where
Woods County, Alva
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -98.350

Hail was reported on the north side of town.

Hail, Alfalfa

When
July 5, 10:00 PM CST
Where
Alfalfa County, Burlington
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.167, -99.083

Hail, Woods

When
July 5, 10:00 PM CST
Where
Woods County, 2 mi ESE of Alva
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.733, -98.350

Hail, Alfalfa

When
July 5, 10:45 PM CST
Where
Alfalfa County, 7 mi W of Ingersoll
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -99.217

Hail, Alfalfa

When
July 5, 10:45 PM CST
Where
Alfalfa County, 9 mi W of Cherokee
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -98.417

Hail, Alfalfa

When
July 5, 11:00 PM CST
Where
Alfalfa County, 9 mi W of Cherokee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.900, -98.600

Thunderstorm Wind, Woods

When
July 5, 11:40 PM CST
Where
Woods County, 2 mi ESE of Alva
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
36.733, -98.200

Strong winds caused trees 2 feet in diameter to be uprooted as well as numerous tree limbs downed. Windows were also broken.

Thunderstorm Wind, Harper

When
July 5, 11:55 PM CST
Where
Harper County, 1 mi SW of Buffalo
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.733, -98.350

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Harper

When
July 6, 12:00 AM CST
Where
Harper County, 1 mi SW of Buffalo
Measured
75 kt (86 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.783, -98.150

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Harper

When
July 6, 12:00 AM CST
Where
Harper County, Buffalo
Measured
69 kt (79 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -97.750

Numerous tree limbs, up to a foot and a half in diameter, were downed.

Thunderstorm Wind, Harper

When
July 6, 12:30 AM CST
Where
Harper County, 14 mi S of Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
36.800, -97.750

Tree limbs 2 to 3 inches in diameter downed.

Thunderstorm Wind, Woodward

When
July 6, 12:34 AM CST
Where
Woodward County, 8 mi W of Woodward
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.400, -97.867

Wind was measured by KWWR AWOS.

Thunderstorm Wind, Woods

When
July 6, 12:35 AM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
72 kt (83 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -97.283

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Woods

When
July 6, 12:40 AM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.617, -98.400

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Woods

When
July 6, 12:45 AM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.583, -98.250

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Major

When
July 6, 1:00 AM CST
Where
Major County, 19 mi N of Chester
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.033, -97.583

Thunderstorm Wind, Woodward

When
July 6, 1:00 AM CST
Where
Woodward County, Quinlan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.517, -97.950

Thunderstorm Wind, Alfalfa

When
July 6, 1:15 AM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -98.350

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Woodward

When
July 6, 1:15 AM CST
Where
Woodward County, 6 mi SE of Mutual
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.683, -97.300

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Woods

When
July 6, 1:20 AM CST
Where
Woods County, 3 mi SW of Alva
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.517, -97.950

Wind gust was measured by the KAVK AWOS. Windows were broken at the Alva airport. Several hangars were heavily damaged. A large outdoor soda machine was blown over. Winds also blew a dumpster into one hangar door.

Thunderstorm Wind, Dewey

When
July 6, 1:25 AM CST
Where
Dewey County, Vici
Measured
70 kt (81 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -98.667

Thunderstorm Wind, Alfalfa

When
July 6, 1:30 AM CST
Where
Alfalfa County, Burlington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.183, -97.517

Numerous trees were downed.

Thunderstorm Wind, Woods

When
July 6, 1:30 AM CST
Where
Woods County, 2 mi W of Capron
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
36.150, -97.617

An 8 inch tree snapped and tree limbs 5 to 6 inches in diameter were downed.

Thunderstorm Wind, Alfalfa

When
July 6, 1:30 AM CST
Where
Alfalfa County, Great Salt Plains la
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.250, -97.433

A tree one foot in diameter snapped and tree limbs 6 to 8 inches in diameter were downed.

Thunderstorm Wind, Alfalfa

When
July 6, 1:30 AM CST
Where
Alfalfa County, Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.550, -97.817

Numerous tree limbs across the town were blown down.

Thunderstorm Wind, Alfalfa

When
July 6, 1:30 AM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.150, -99.300

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Dewey

When
July 6, 1:30 AM CST
Where
Dewey County, 5 mi E of Vici
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Tree limbs 2 inches in diameter were downed.

Thunderstorm Wind, Alfalfa

When
July 6, 1:35 AM CST
Where
Alfalfa County, 1 mi SSW of Cherokee
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.200, -97.483

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Kingfisher

When
July 6, 2:00 AM CST
Where
Kingfisher County, 13 mi WSW of Kingfisher
Measured
78 kt (90 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.250, -97.433

An oil derrick was blown over, killing one man who was on the derrick during the thunderstorm. The derrick fell on top of the man.

Thunderstorm Wind, Grant

When
July 6, 2:00 AM CST
Where
Grant County, 1 mi SW of Medford
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.183, -97.517

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Grant

When
July 6, 2:05 AM CST
Where
Grant County, 1 mi SW of Medford
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.433, -97.583

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Garfield

When
July 6, 2:30 AM CST
Where
Garfield County, Enid
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -97.700

Strong winds were reported on west side of town.

Thunderstorm Wind, Kay

When
July 6, 2:55 AM CST
Where
Kay County, Tonkawa
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
36.733, -98.200

A tree was downed.

Thunderstorm Wind, Kay

When
July 6, 3:00 AM CST
Where
Kay County, 1 mi NE of Tonkawa
Measured
52 kt (60 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
36.283, -97.650

Thunderstorm Wind, Comanche

When
July 6, 4:49 AM CST
Where
Comanche County, Lawton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.617, -97.933

Wind was measured by the KLAW ASOS.

Thunderstorm Wind, Comanche

When
July 6, 4:50 AM CST
Where
Comanche County, 2 mi W of Pumpkin Center
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
36.583, -97.917

Six power poles were downed.

Hail, McClain

When
July 6, 5:05 AM CST
Where
McClain County, 3 mi E of Dibble
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.550, -97.817

Thunderstorm Wind, Stephens

When
July 6, 5:09 AM CST
Where
Stephens County, Duncan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
36.567, -97.933

Power lines were downed on north side of town.

Thunderstorm Wind, Stephens

When
July 6, 5:20 AM CST
Where
Stephens County, Duncan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -97.817

Power lines were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Harper2004-07-0622MaleHeavy Equipment/ConstructionDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414312, 5414313, 5414378, 5414379, 5414380, 5414381, 5414382, 5414383, 5414384, 5414385, 5414386, 5414387, 5414388, 5414389, 5413994, 5414390, 5414391, 5414392, 5414393, 5414394, 5414395, 5414396, 5414397, 5414398, 5414399, 5414400, 5414401, 5414402, 5414403, 5414404, 5414405, 5414483, 5414484, 5414485, 5414486, 5414488, 5414489, 5414487, 5413993, 5413755, and more.